iCliniq logo

Ask a Doctor Online Now

HomeAnswersObstetrics and Gynecologyheavy bleedingCan copper-T be the reason for my heavy and prolonged periods?

Does copper T cause heavy periods? Suggest an alternative.

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At October 20, 2015
Reviewed AtJanuary 18, 2024

Patient's Query

Hi doctor,

My baby is now 1 year old. I got copper T inserted after 3 months of my delivery. I still have prolonged and heavy periods followed by spotting lasting for up to 10-15 days. There is no other issue that I face. Is it because of copper T insertion or can there be some other reason too? Will the copper T removal solve the problem? How will the removal regularize my periods? What are the other birth control methods which are safe (I am not much inclined towards hormonal methods since they lead to weight gain etc.)?

Hi,

Welcome to icliniq.com.

I have read and understood your problem.

How was the bleeding before pregnancy and for 3 months after delivery? Was your delivery a normal or C-section? Whether the copper-T is properly placed or not or to see some other cause for heavy bleeding you need to take a transvaginal ultrasound -TVS. Sometimes if the bleeding continues then removal is the treatment, the period will regularize if it is due to copper T. If the cause is something else and the spotting continues, you will have to get treatment. There are medicines which can reduce the amount of bleeding. You need a clinical check-up.

Patient's Query

Hi doctor,

Thank you for replying.

My periods were normal before pregnancy. I delivered through C-section. I do not think I faced such an issue ever before. I do not have heavy bleeding throughout these 10 days. The flow is almost negligible for the first two days and then heavy for next three to four days and again reduces. This continues for almost a week. I face spotting or traces of unfresh blood for almost a week. I just do not understand what is going on. Also, I am looking for another alternative for birth control if copper T is the reason.

Hi,

Welcome back to icliniq.com.

Yes, you need to do TVS. If no other problem is found, then the cause is copper T. You can take oral contraceptive pills (OCP) for 3 months to reduce the duration of bleeding and spotting. OCP is the best contraceptive. Another is long-acting hormone injections. But you do not want hormones, so a condom is an option. There is hormone containing intrauterine contraceptive device (IUCD) that does not cause prolonged spotting or weight gain.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Purushottam Sah
Dr. Purushottam Sah

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy